Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Gaylord, MI

April 12, 20239 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 12, 2023, 4:23 AM EDT for 9 counties in Michigan. It took effect at Apr 12, 2023, 11:00 AM EDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2023, 4:23 AM EDT (08:23 UTC)
In effect from
Apr 12, 2023, 11:00 AM EDT
Expired
Apr 12, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Crawford County, MI, Iosco County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 2:16 PM EDTNON-TSTM WND GST 452 Ne Luzerne, MIMESONET STATION FW1723 LUZERNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS83 KAPX 120823
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
423 AM EDT Wed Apr 12 2023

...Red Flag Warning this afternoon and evening...

.DISCUSSION...Temperatures will warm through the 70s and into the
lower 80s today, along with critical relative humidity values and
west to southwest winds gusting to 30 mph. This will result in 
dangerous fire weather conditions this afternoon and evening 
across part of north central and northeast lower Michigan.

MIZ018-120930-
/O.CAN.KAPX.FW.A.0001.230412T1500Z-230413T0300Z/
Presque Isle-
423 AM EDT Wed Apr 12 2023

...FIRE WEATHER WATCH IS CANCELLED FOR Presque Isle County...

The National Weather Service in Gaylord has cancelled the Fire 
Weather Watch. 

$$

MIZ023-024-028>030-033>036-122130-
/O.UPG.KAPX.FW.A.0001.230412T1500Z-230413T0300Z/
/O.NEW.KAPX.FW.W.0001.230412T1500Z-230413T0300Z/
Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon-
Ogemaw-Iosco-
423 AM EDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a Red Flag 
Warning, which is in effect from 11 AM this morning to 11 PM EDT 
this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...Starting late this morning and continuing through mid
  evening.

* WINDS...West to southwest 15 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 19 to 24 percent.

* TEMPERATURES...76 to 83 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JZ
2 follow-up statements
130 
WWUS83 KAPX 121859
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
259 PM EDT Wed Apr 12 2023

...Red Flag Warning this afternoon and evening...

.DISCUSSION...Temperatures will warm through the 70s and into the
lower 80s today, along with critical relative humidity values and
west to southwest winds gusting to 30 mph. This will result in
dangerous fire weather conditions this afternoon and early evening
across part of north central and northeast lower Michigan.

MIZ023-024-028>030-033>036-130000-
/O.EXT.KAPX.FW.W.0001.000000T0000Z-230413T0000Z/
Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon-
Ogemaw-Iosco-
259 PM EDT Wed Apr 12 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
PORTIONS OF NORTHERN LOWER MICHIGAN...

* TIMING...Starting late this morning and continuing 800 pm. 

* WINDS...West to southwest 15 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 19 to 24 percent.

* TEMPERATURES...76 to 83 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
792 
WWUS83 KAPX 130023
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
823 PM EDT Wed Apr 12 2023

...Red Flag Warning Thursday afternoon...

.Unseasonably warm temperatures will continue again
on Thursday along with critical relative humidities. In addition,
winds are forecast to become gusty through much of the day. This 
will result in dangerous fire weather conditions once again across
parts of northern lower Michigan. .

MIZ023-024-028>030-033>036-130830-
/O.EXP.KAPX.FW.W.0001.000000T0000Z-230413T0000Z/
/O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/
Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon-
Ogemaw-Iosco-
823 PM EDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR PORTIONS
OF NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect from noon to 8 PM EDT Thursday. 

* TIMING...Beginning noon EDT Thursday and continuing through 8pm
  EDT.

* WINDS...West to southwest 15 to 20 mph with gusts up to 30 
  mph. 

* RELATIVE HUMIDITY...As low as 19 to 24 percent.

* TEMPERATURES...76 to 83 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MIZ018-022-027-032-041-042-130830-
/O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/
Presque Isle-Otsego-Kalkaska-Wexford-Gladwin-Arenac-
823 PM EDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR
PORTIONS OF NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect from noon to 8 PM EDT Thursday. 

* TIMING...Beginning noon EDT Thursday and continuing through 8pm
  EDT.

* WINDS...West to southwest 15 to 20 mph with gusts up to 30 
  mph. 

* RELATIVE HUMIDITY...As low as 19 to 24 percent.

* TEMPERATURES...76 to 83 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:08 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 12, 3:08 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
308 AM EDT Wed Apr 12 2023

.NEAR TERM...(Today through Tonight)
Issued at 307 AM EDT Wed Apr 12 2023

...Breezy and warmer today...

High Impact Weather Potential...warm/windy/dry conditions remain
favorable for wildfire growth.

500mb ridging will build eastward from the upper MS Valley into
the western lakes. High pressure in the se states will pump warm
and relatively dry air into the southern and central lakes. Low
pressure will move east across far northern Ontario today/tonight,
dragging a cold front toward eastern upper MI tonight. That and
maritime influences will help keep eastern upper MI quite a bit
cooler than places further south. In northern lower MI, warmer
temps will continue to build today.

Lingering mid-high clouds will continue eastward, in advance of
the building upper ridge. We will see essentially full sun today.
Warm advection is pushing 850mb temps to the middle teens C,
though we won't mix quite that high. With full sun, will steer max
temps warmer than most guidance; 60s north, 70s near Lake MI in nw
lower MI, near 80f to lower 80s n central and ne lower MI.

Absolute moisture in the low levels is slowly increasing, along
with the warmer temps. We continue to gradually advect somewhat
higher dew point air into the region. So RHs will not be
appreciably lower than yesterday, despite the warmer temps. But RH
values are still expected to drop to or below 25% across a portion
of ne and n central lower, with downslope heating and a longer
distance from a chilly upstream Lake MI playing into things.

Inherited a fire wx watch for part of northern lower MI. Updated
forecast grids support upgrading that to a warning, which we
intend on doing closer to 5 am. Will leave Presque Isle Co out,
but otherwise the counties that were in the watch, will be in the
warning. Gladwin/Arenac Cos are not /quite/ as warm/dry as places
to the north, so will leave them out.

Tonight...the incoming cold front and associated low-level
convergence will aid moisture pooling in eastern upper MI.
Ongoing snowmelt is a contributing factor as well. Some patchy
stratus or stratocu will try to form in eastern upper overnight.
Otherwise mainly clear. Min temps in the 40s Straits and north,
50s elsewhere.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 307 AM EDT Wed Apr 12 2023

...Holding onto Summer Condtions...

Primary Forecast Concerns...How warm temperatures will be.

High Impact Weather...None anticipated.

The upper level ridge folds over but generally holds across the
region through Friday. The warmest air aloft of the season builds in
Thursday (topping out at about +15 C at 850 mb). Model soundings
show excellent mixing potential so record or near record highs in
the upper 70s to mid 80s expected Thursday afternoon across northern
lower while the 60s should about do it across eastern upper. Very
warm conditions continue into Friday as well with highs of well into
the 70s to the low 80s, with 60s again across eastern upper. Lows
Thursday night ranging from the low 40s north to the mid 50s south.
Model cross sections and soundings indicate mostly clear skies
through the first half of Friday with increasing mid/high clouds
Friday afternoon.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM EDT Wed Apr 12 2023

...Showery then Turning Colder with Snow Showers...

High Impact Weather...None is expected at this time.

Extended guidance is similar to the last few days with the general
pattern. The ridge exits to the east, a cutoff upper level low to
our south moves north toward the area and a trough to our west
amplifies and develops a deepening area of low pressure across the
region. This setup is expected to translate into showery and not as
warm conditions this weekend followed by sharply colder temperatures
with snow showers Sunday night into early next week (sorry about
that). There could even be some snow accumulation but will kick that
can down the proverbial road and let later shifts figure that one
out over the next few days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 109 AM EDT Wed Apr 12 2023

VFR. High pressure to our south, and ridging building overhead,
will result in limited cloud cover thru the TAF period. Sw winds
will be somewhat gusty during the day Wednesday.

&&

.MARINE...
Issued at 307 AM EDT Wed Apr 12 2023

A somewhat tight pressure gradient will persist today and tonight,
between a cold front easing toward eastern upper MI tonight, and
high pressure parked over the se states. Small craft advisory
conditions will be seen on much of Lakes MI and Huron into
tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch from 11 AM EDT this morning through this
     evening for MIZ018-023-024-028>030-033>036.
LH...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LHZ345>347-349.
LM...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LMZ341.
     Small Craft Advisory from 8 AM this morning to 5 AM EDT Thursday
     for LMZ323-342-344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Apr 12, 3:12 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 AM EDT Wed Apr 12 2023

MIZ016>018-020>036-041-042-086>088-095>099-131100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
312 AM EDT Wed Apr 12 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

High fire danger is expected today due to a combination of warm
temperatures, and dry and windy conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Weather conditions favorable for wildfires are also expected
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 AM EDT Wed Apr 12 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.